Alert archive / Colorado / Red Flag Warnings in 2009

Red Flag Warning 6, NWS Denver/Boulder, CO

February 25, 20098 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Feb 25, 2009, 5:42 AM MST for 8 counties in Colorado. It took effect at Feb 25, 2009, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2009, 5:42 AM MST (12:42 UTC)
In effect from
Feb 25, 2009, 11:00 AM MST
Expired
Feb 25, 2009, 6:00 PM MST
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 29 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 0.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3244 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBOU 251242
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
542 AM MST WED FEB 25 2009

...GUSTY WINDS AND DRY VEGETATION WILL MAKE RAPID FIRE GROWTH
POSSIBLE THIS AFTERNOON...

COZ241-246-247-252245-
/O.NEW.KBOU.FW.W.0006.090225T1800Z-090226T0100Z/
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...
AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...KUTCH...
PUNKIN CENTER
542 AM MST WED FEB 25 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...241...246...247.

SOUTHERLY WINDS OVER THE PALMER DIVIDE ARE EXPECTED TO INCREASE
TO 15 TO 25 MPH THIS AFTERNOON. THESE WINDS ALONG WITH TEMPERATURES
IN THE LOWER TO MID 60S...RELATIVE HUMIDITY VALUES IN THE MID TO
UPPER TEENS AND DRY...DORMANT VEGETATION IN ELBERT AND LINCOLN
COUNTIES WILL PRODUCE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH.
EVEN THOUGH IT IS LATE WINTER...THE WARM AND BREEZY CONDITIONS
OVER THE PAST SEVERAL DAYS HAS CAUSED DORMANT GRASSES TO BECOME
VERY DRY. THESE GRASSES CAN BURN VERY EASILY...AND GUSTY WINDS
WILL CAUSE FIRES TO SPREAD RAPIDLY...ONCE THEY GET STARTED.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$
DANKERS
2 follow-up statements
000 
WWUS85 KBOU 251914
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
1214 PM MST WED FEB 25 2009

...GUSTY WINDS AND DRY VEGETATION WILL MAKE RAPID FIRE GROWTH
POSSIBLE THIS AFTERNOON...

COZ240-245-249-260100-
/O.EXA.KBOU.FW.W.0006.000000T0000Z-090226T0100Z/
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-WASHINGTON COUNTY-
INCLUDING...AURORA...BRIGHTON...CITY OF DENVER...
DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...LITTLETON...
PARKER...BENNETT...BYERS...DEER TRAIL...LEADER...AKRON...COPE...
LAST CHANCE...OTIS
1214 PM MST WED FEB 25 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR GUSTY 
WINDS...LOW RELATIVE HUMIDITIES AND DRY FUELS...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...240...245...249.

GUSTY SOUTHERLY WINDS FROM 15 TO 25 MPH WILL CONTINUE FOR AREA
FROM DENVER EASTWARD AND SOUTHWARD THROUGH THIS AFTERNOON. THESE
WINDS ALONG WITH TEMPERATURES IN THE LOWER TO MID 60S...RELATIVE
HUMIDITY VALUES IN THE MID TO UPPER TEENS AND DRY...DORMANT
VEGETATION WILL PRODUCE CONDITIONS FAVORABLE FOR RAPID FIRE
GROWTH. EVEN THOUGH IT IS LATE WINTER...THE WARM AND BREEZY
CONDITIONS OVER THE PAST SEVERAL DAYS HAS CAUSED DORMANT GRASSES
TO BECOME VERY DRY. THESE GRASSES CAN BURN VERY EASILY...AND GUSTY
WINDS WILL CAUSE FIRES TO SPREAD RAPIDLY...ONCE THEY GET STARTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

COZ241-246-247-260100-
/O.CON.KBOU.FW.W.0006.000000T0000Z-090226T0100Z/
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...
AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...KUTCH...
PUNKIN CENTER
1214 PM MST WED FEB 25 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING.

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...241...246...247.

GUSTY SOUTHERLY WINDS 15 TO 25 MPH WILL CONTINUE THROUGH THIS
AFTERNOON. THESE WINDS ALONG WITH TEMPERATURES IN THE LOWER TO MID
60S...RELATIVE HUMIDITY VALUES IN THE MID TO UPPER TEENS AND
DRY...DORMANT VEGETATION WILL PRODUCE CONDITIONS FAVORABLE FOR
RAPID FIRE GROWTH. EVEN THOUGH IT IS LATE WINTER...THE WARM AND
BREEZY CONDITIONS OVER THE PAST SEVERAL DAYS HAS CAUSED DORMANT
GRASSES TO BECOME VERY DRY. THESE GRASSES CAN BURN VERY
EASILY...AND GUSTY WINDS WILL CAUSE FIRES TO SPREAD RAPIDLY...ONCE
THEY GET STARTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$
000 
WWUS85 KBOU 260056
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
556 PM MST WED FEB 25 2009


COZ240-241-245>247-249-260200-
/O.EXP.KBOU.FW.W.0006.000000T0000Z-090226T0100Z/
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
WASHINGTON COUNTY-
INCLUDING...AURORA...BRIGHTON...CITY OF DENVER...
DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...LITTLETON...
PARKER...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...
BENNETT...BYERS...DEER TRAIL...LEADER...AGATE...HUGO...LIMON...
MATHESON...FORDER...KARVAL...KUTCH...PUNKIN CENTER...AKRON...
COPE...LAST CHANCE...OTIS
556 PM MST WED FEB 25 2009

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING. 

THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES
...240...241...245...246...247...249.

RELATIVE HUMIDITIES ARE RISING OUT OF THE TEENS AND OUT OF
WARNING CRITERIA OVER THE PLAINS. THE SOUTHERLY WINDS ARE
DECREASING AS WELL...HOWEVER ARE STILL EXPECTED TO REMAIN GUSTY
THROUGH ABOUT 8 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Feb 25, 4:30 AM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 25, 4:30 AM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
430 AM MST WED FEB 25 2009

.SHORT TERM...WESTERLY FLOW ALOFT WILL DELIVER ANOTHER WARM DAY TO
THE NORTHEAST COLORADO PLAINS...ALTHOUGH MAYBE A COUPLE DEGREES
COOLER THAN YESTERDAY.  A SHORT WAVE TROUGH EMBEDDED IN THE ZONAL
FLOW PATTERN WILL BRING A RETURN OF MOUNTAIN SNOW LATER TONIGHT.
CLOUDINESS ASSOCIATED WITH THE APPROACHING TROUGH WILL SPREAD OVER
THE FORECAST AREA IN THE AFTERNOON...HELPING TO HOLD TEMPERATURES
DOWN A COUPLE DEGREES.  700 MB TEMPERATURES ARE FORECAST TO BE
AROUND 0C THIS AFTERNOON...INDICATING A HIGH SNOW LEVEL TO START
OFF.  THROUGH THE NIGHT TEMPERATURES WILL COOL A COUPLE
DEGREES...ALLOWING SNOW LEVELS TO DROP BELOW 8000-9000 FEET. MODEL
QPFS ARE ALSO LIGHT...SO DO NOT EXPECT MUCH MORE THAN A COUPLE
INCHES OF ACCUMULATION.  ON THE PLAINS THIS AFTERNOON...THE
TEMPERATURES IN THE LOWER TO MID 60S WITH RH VALUES AROUND 20
PERCENT NORMALLY WOULD NOT INDICATE ANY FIRE WEATHER PROBLEMS.
HOWEVER...THE NAM AND GFS BOTH SHOW SOUTHERLY WINDS OVER THE PALMER
DIVIDE INCREASING TO 15 TO 25 MPH WITH SOME HIGHER GUSTS.  THIS
COMBINED WITH DRY AND DORMANT GRASSES WILL LEAD ME TO ISSUE A RED
FLAG WARNING FOR ZONES 41...46 AND 47...VALID FROM 11 AM TO 6 PM.

.LONG TERM...ZONAL FLOW ALOFT WILL BE OVER THE AREA ON THU.
ALTHOUGH MOISTURE DEPTH IN THE MTNS WILL NOT BE GREAT OROGRAPHICS
WILL BE FAVORABLE ALONG WITH LAPSE RATES IN THE 7-8 C/KM RANGE SO
WILL MENTION A CHC OF -SHSN.  OVER LOWER ELEVATIONS A WEAK FNT WILL
AFFECT THE AREA LATE THU MORNING INTO THE AFTN WHICH WILL SHIFT THE
WINDS TO MORE MORE NLY COMPONENT.  850-700 MB TEMPS DROP FROM 3-4
DEGREES C SO HIGH TEMPS WILL DROP BACK INTO THE 50S IN MOST AREAS.
MEANWHILE A MUCH STRONGER FNT WILL MOVE INTO THE NERN CORNER BY LATE
AFTN AND THEN BACKDOOR ITS WAY TOWARDS THE URBAN CORRIDOR DURING THE
EVENING HOURS.  THIS FNT COMBINED WITH DECENT LAPSE RATES AND SOME
WEAK QG ASCENT COULD LEAD TO A SLIGHT CHC OF -SHRA DURING THE
EVENING HOURS.

BY FRI AN UPPER LEVEL TROUGH WILL MOVE SE ACROSS WYOMING INTO THE
CENTRAL PLAINS BY FRI NIGHT.  AHEAD OF THIS SYSTEM LOOK FOR
INCREASING WNW FLOW ALOFT WITH GUSTY WINDS DEVELOPING OVER THE
HIGHER TERRAIN AND ALONG AND NEAR THE FOOTHILLS THU NIGHT INTO FRI.
LACK OF MTN WAVE SHOULD KEEP WINDS BLO HI WIND CRITERIA.
CROSS-SECTIONS SHOW LIMITED MOISTURE IN THE MTNS SO WILL ONLY
MENTION SCT -SHSN.  OVER LOWER ELEVATIONS THE FNT THAT AFFECTS THE
AREA THU NIGHT IS SUPPOSED TO WASHOUT AS A SFC LOW DEVELOPS OVER
NERN CO BY MIDDAY.  850-700 MB TEMPS DROP ANOTHER 3 DEGREES ON FRI
SO AFTN HIGHS OVER NERN CO WILL BE IN THE LOWER TO MID 50S EXCEPT
POSSIBLY OVER THE FAR NERN CORNER WHERE READINGS MAY HOLD IN THE
40S.  BY FRI EVENING ANOTHER CDFNT WILL MOVE INTO NERN CO WHICH
COULD LEAD TO A BRIEF PERIOD OF UPSLOPE FLOW.  IN ADDITION SOME QG
ASCENT IS FCST OVER THE AREA FRI EVENING WITH FAVORABLE LAPSE RATES
SO THERE COULD BE A BRIEF PERIOD OF RAIN/SNOW SHOWERS.

BY SAT DRY NWLY FLOW ALOFT WILL BE OVER THE AREA WITH HIGH PRESSURE
AT THE SFC AND SELY LOW LVL FLOW EAST OF THE MTNS.  850-700 TEMPS
ARE FCST TO DROP FM 5-6 DEGREES C ON SAT SO HIGHS OVER NERN WILL BE
IN THE 40S.  BY THE FLOW ALOFT IS FCST TO BECOME MORE WSW WITH THE
GFS SHOWING AN INCREASE IN MID MOISTURE IN THE MTNS HOWEVER LAPSE
RATES ARE POOR SO WILL ONLY MENTION A SLIGHT CH OF -SHSN.  OVER NERN
CO SFC HIGH PRESSURE WILL BE OVER THE CENTRAL US AS SFC LOW PRESSURE
DVLPS FM CENTRAL WY INTO CENTRAL COLORADO.  THIS WILL LEAD TO
INCREASING SLY LOW LEVEL FLOW EAST OF THE MTNS.  850-700 MB TEMPS
ARE FCST TO RISE BY 10 DEGREES ON SUN WHICH WOULD ALLOW FOR HIGHS TO
WRM WELL INTO THE 50S TO AROUND 60 ACROSS NERN CO.

FOR MON AND TUE LITLE CHANGE EXPECTED AS WSW FLOW ALOFT WILL BE OVER
THE AREA WITH SOME MOISTURE IN THE MTNS SO WILL CONTINUE WITH A
SLIGHT CHC OF -SHSN.  OVER THE PLAINS IT LOOKS DRY BOTH DAYS WITH
HIGH TEMPS FROM 10-15 DEGREES ABV NORMAL.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. SOUTHERLY
WINDS WILL CONTINUE THROUGH THE NEXT 24 HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING ON THE PALMER
DIVIDE THIS AFTERNOON FOR GUSTY WINDS AND DRY FUELS...ZONES 41..46
AND 47.

DANKERS/RPK
Hazardous weather outlook, Feb 24, 11:09 AM MST, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1109 AM MST TUE FEB 24 2009

COZ030>051-251300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1109 AM MST TUE FEB 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SNOW SHOWERS IN THE MOUNTAINS WEDNESDAY
NIGHT THROUGH FRIDAY WITH ONLY LIGHT ACCUMULATIONS EXPECTED.  OVER
THE PLAINS THERE WILL BE A SLIGHT CHANCE OF RAIN SHOWERS WEDNESDAY
NIGHT...WITH A SLIGHT OF SNOW SHOWERS FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

CMG/FMC

Nearby

Red Flag Warnings in Colorado, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.